Concavifying the Quasiconcave
We show that if and only if a real-valued function f is strictly quasiconcave except possibly for a at interval at its maximum, and furthermore belongs to an explicitly determined regularity class, does there exist a strictly monotonically increasing function g such that g o f is strictly concave. Moreover, if and only if the function f is either weakly or strongly quasiconcave there exists an arbitrarily close approximation h to f and a monotonically increasing function g such that g o h is strictly concave. We prove this sharp characterization of quasiconcavity for continuous but possibly nondifferentiable functions whose domain is any Euclidean space or even any arbitrary geodesic metric space. While the necessity that f belong to the special regularity class is the most surprising and subtle feature of our results, it can also be difficult to verify. Therefore, we also establish a simpler sufficient condition for concaviability on Euclidean spaces and other Riemannian manifolds, which suffice for most applications.
|Date of creation:||Aug 2012|
|Contact details of provider:|| Postal: 1309 East Tenth Street, Room 451, Bloomington, IN 47405-1701|
Web page: http://kelley.iu.edu/bepp/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Matzkin, Rosa L. & Richter, Marcel K., 1991.
"Testing strictly concave rationality,"
Journal of Economic Theory,
Elsevier, vol. 53(2), pages 287-303, April.
- Rosa L. Matzkin & Marcel K. Richter, 1987. "Testing Strictly Concave Rationality," Cowles Foundation Discussion Papers 844, Cowles Foundation for Research in Economics, Yale University.
- Richter, Marcel K. & Wong, K.-C.Kam-Chau, 2004. "Concave utility on finite sets," Journal of Economic Theory, Elsevier, vol. 115(2), pages 341-357, April.
- Aumann, Robert J, 1975. "Values of Markets with a Continuum of Traders," Econometrica, Econometric Society, vol. 43(4), pages 611-646, July.
- AUMANN, Robert J., "undated". "Values of markets with a continuum of traders," CORE Discussion Papers RP 228, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Mas-Colell, Andreu & Whinston, Michael D. & Green, Jerry R., 1995. "Microeconomic Theory," OUP Catalogue, Oxford University Press, number 9780195102680, April.
- Kannai, Yakar, 1977. "Concavifiability and constructions of concave utility functions," Journal of Mathematical Economics, Elsevier, vol. 4(1), pages 1-56, March.
- Yakar Kannai, 2005. "Remarks concerning concave utility functions on finite sets," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 26(2), pages 333-344, 08.
- Ginsberg, William, 1973. "Concavity and quasiconcavity in economics," Journal of Economic Theory, Elsevier, vol. 6(6), pages 596-605, December. Full references (including those not matched with items on IDEAS)